Question 1 · Hard
Four results come back on a medical ward (potassium reference 3.5-5.0 mmol/L). Which should the nurse report first?
- AHydrochlorothiazide: glucose 7.4 mmol/L (133 mg/dL)
- BFurosemide: potassium 3.4 mmol/L
- CRamipril and spironolactone: potassium 6.4 mmol/L
- DMannitol: sodium 146 mmol/L (135-145)
Show answerHide answer
Answer: C · Ramipril and spironolactone: potassium 6.4 mmol/L
A potassium of 6.4 mmol/L in a patient on an ACE inhibitor with spironolactone is a dangerous hyperkalaemia that can cause sudden arrhythmias and cardiac arrest. It needs an urgent report, an ECG and treatment. A potassium of 3.4 mmol/L is only slightly low and needs replacement but is not immediately life-threatening. Mild hyperglycaemia on a thiazide and a sodium just above range on mannitol need review but are not the priority.
- A: Mild hyperglycaemia is an expected thiazide effect and not an emergency.
- B: A potassium of 3.4 mmol/L is mildly low and less urgent.
- D: A sodium of 146 mmol/L is only slightly high and less urgent.